ASK DR. H: Cause of foot pain can be elusive

Q: Could you tell me why the bottom of my feet burn and throb at night? I’m 85 years old, and take Synthroid, Diovan, Zocor, Coreg CR, Actonel and a baby aspirin. — D.M., Mableton, Ga.

A: It’s difficult to say for certain why you’ve got nighttime foot pain (a form of peripheral neuropathy), but your list of medications does not point to poorly controlled diabetes as the cause. Sometimes the cause can be found (e.g., herniated disc, compression fractures in low back as a consequence of osteoporosis); other times it remains elusive.

It’s important to search for a possible cause among the 100 types of peripheral neuropathy — especially if it’s due to a form of neuropathy that’s reversible. I’d recommend a thorough work-up with a neurologist.

Through examination and testing, you’ll know whether your condition is treatable with pain medications, steroid epidural (spinal) injection or surgery.

Nerve pain like you have may not be curable, but it can be relieved by medications such as opioids Lortabs/Vicodin or Percocet; and anti-seizure medications Tegretol, Lyrica, Neurontin and Lamictal.

Dr. Mitchell Hecht is a physician specializing in internal medicine. Send questions to him at: “Ask Dr. H,” P.O. Box 767787, Roswell, GA 30076. Because of the large volume of mail received, personal replies are not possible.

One comment Add your comment

deborah

February 16th, 2010
4:25 pm

my one year old grandson cried for thirty minutes just two days ago.
now he walks with a limp and does not want to put weight on his toes.